The psychoactive drug NBOMe or N-Bomb is to blame for up to 16 overdoses and one death in and around Surfers Paradise over the weekend of the 15th and 16th of October.
It was initially thought that the drug which had caused all the chaos was the so called “zombie drug” known colloquially as “Flakka”.
Toxicology results taken from hospitalized patients revealed that those tested had ingested a cocktail of amphetamine type substances including MDMA and synthetic LSD also known as N-Bomb.
These tests found no traces of the drug known as “Flakka”.
Police Superintendent, Michelle Stenner said confusion over the composition of the drug was irrelevant amidst the damage it and other are causing.
“Regardless of whether it’s LSD, MDMA, N-Bomb, marijuana, whatever you want to call it, these are dangerous drugs and they are called dangerous for a reason,” she said.
Two people have been charged over the overdoses, with a 24 year old Bundall man being charged with supplying a dangerous drug.
A 21 year old man has also been charged with supplying a dangerous drug and possession of a dangerous drug.
Police were called to eight separate incidences over the two day period, all of which were believed to have the drug N-Bomb involved.
One man reportedly had a seizure with another running into oncoming traffic and others still had to be chased and tackled to the ground.
Most reportedly suffered from severe hallucinations.
Dr Monica Barratt from the National Drug and Alcohol Research Centre at the University of New South Wales, told Triple J earlier this year N-Bomb has emerged over the past 5 years.
Dr Barratt said that N-Bomb is usually taken in a similar way to LSD “under the tongue or in the cheek” and is generally taken in far smaller doses than MDMA.
“The dose you take is very low, in the micrograms, unlike with MDMA which is taken in the milligrams,” she said.
According to Dr Barratt the drug is harder to detect when mixed with other drugs such as MDMA.